Wyoming, 2023

Hail in Wyoming, September 4, 2023

September 4, 2023 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm developed over northeast Crook County, producing large hail east of Aladdin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over northeast Crook County, producing large hail east of Aladdin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 4, 11:35 AM MST, 2 hours earlier.

Area forecast discussion, Sep 4, 11:35 AM MST, 2 hours before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1235 PM MDT Mon Sep 4 2023

.DISCUSSION...(This Evening Through Monday)
Issued at 1235 PM MDT Mon Sep 4 2023

Key points:
- Severe storms remain a concern this afternoon and evening, with
damaging straight-line winds the primary threat.
- Mild temperatures and lingering showers/low clouds anticipated
tomorrow.
- Dry and seasonable conditions expected over much of the latter
half of the week.

Synopsis:
Water vapor imagery this afternoon shows a robust shortwave
trof/vorticity maximum approaching the central Rockies. Lift ahead
of this wave is supporting widespread convection from the
Bighorns southeastward through WY. This activity is beginning to
impact portions of northeastern WY. To our south, some gusts
around 50 mph have already been observed near Douglas. Modest cu
development has been observed via vis/IR imagery ahead of ongoing
convection, but as of now, it appears unlikely that we will see
much if any discrete development ahead of the approaching
shortwave. Temperatures range from mid 70s in our west to mid 90s
across our east, with dew points in the 50s for most to the lower
60s near the northern/northeastern foothills.

Forecast:
Strong Q-vector convergence associated with the approaching wave
will overspread the region this afternoon and evening, giving rise
to fairly widespread showers and thunderstorms. Convective
environment will be characterized by ~1000 J/kg of MLCAPE and
deep-layer shear vector magnitudes of 30-40 kt. An exception here
will be along the eastern/northern peripheries of the Black Hills,
where terrain-driven modifications will contribute to moister
boundary layers and stronger shear. This will likely lead to
localized maxima of ~1500 J/kg of MLCAPE and deep-layer bulk shear
magnitudes approaching 45-50 kt. Broadly, the environment should
be supportive of multicellular/transiently supercellular
convection beginning early in the afternoon (as early as 12-1 PM
MDT across northeastern WY), expanding in coverage by mid-
afternoon, then exiting the area from west to east this evening.
Given deep, dry boundary layers over much of the area--which will
support strong, merging outflow boundaries--and increasing
midlevel flow as the aforementioned trof approaches, damaging
straight-line winds will be the primary threat. However, large
hail of quarter to golf ball sized will be possible with any
discrete storms, particularly early in the event. 0-3 km shear
vector magnitudes of 25-35 kt should maintain any MCS/QLCS that
emerges this afternoon through the evening as it progresses across
northwestern SD. Less confidence in maintenance/severe convection
in general across southwestern and south central SD, where shear
will be a bit weaker and large-scale forcing will only skirt the
area. PWATs 150-200% of normal coupled with a slow-moving corridor
of strong frontogenetical forcing from northeastern WY through
northwestern SD this evening into tonight could support some
locally heavy rainfall, though recent dry spell means that soils
should be fairly receptive to whatever precipitation falls.

Upper support slowly departs the region tomorrow, with lingering
deep moisture overhead through at least the first half of the day.
As such, continued shower activity/low ceilings expected thru 18z
across our west and potentially thru 00z over our east. Much milder
850 mb temps arrive late tonight behind an attendant cold front,
which should support below average temps tomorrow. Strengthening
pressure rises coupled with a trailing 850 mb jet max cross the area
tomorrow morning, which could contribute to some near-advisory
criteria wind gusts. Given severe potential this afternoon/evening,
will allow subsequent shifts to assess any associated headlines.
HRRR/RAP are also in agreement that smoke will again make its
presence felt tonight into tomorrow, becoming most apparent from
northwest to southeast after 06z tonight.

Much drier 500 mb to tropopause air arrives late tomorrow into
Wednesday as ridging begins to build from the Desert Southwest
northward into the Rockies. Flow remains largely zonal across our
region, but with a lack of appreciable moisture, any passing waves
will be associated with limited PoPs. Thus, expect seasonable
weather to prevail Wednesday and Thursday. Divergence in the
strength and timing of features traversing the region atop the ridge
from Friday onward limit predictability/confidence later in the
period.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1133 AM MDT Mon Sep 4 2023

Showers and thunderstorms will begin moving into northeastern WY
by 18-20Z, and then expand into western SD through the afternoon
and early evening. Gusty westerly winds and MVFR conditions will
be possible. After a short break in precipitation another round
moves into northeastern WY tonight, spreading into western SD
overnight. With this round, gusty northwest winds and MVFR/IFR
conditions will be possible.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Sherburn
AVIATION...Dye
Hazardous weather outlook, Sep 4, 9:49 AM MST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1049 AM MDT Mon Sep 4 2023

SDZ001-002-012>014-024>026-028>031-072>074-WYZ054>058-071-051300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
1049 AM MDT Mon Sep 4 2023

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include large hail, strong winds, and heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible again on Tuesday, but severe
weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-032-041>044-046-047-049-051300-
Southern Foot Hills-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-
1049 AM MDT Mon Sep 4 2023 /1149 AM CDT Mon Sep 4 2023/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include hail, gusty winds, and heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible again on Tuesday, but severe
weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Sep 4, 12:45 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Rapid City SD
145 PM MDT Mon Sep 4 2023

WYZ056-057-042015-
Wyoming Black Hills WY-Western Crook WY-
145 PM MDT Mon Sep 4 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CROOK COUNTY THROUGH 215
PM MDT...

At 145 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Sundance, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Warren Peak around 155 PM MDT.
  Cook Lake around 205 PM MDT.

This includes Interstate 90 in Wyoming between Mile Markers 173 and
184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4429 10454 4434 10465 4473 10454 4459 10413
TIME...MOT...LOC 1945Z 212DEG 39KT 4437 10455

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Dye
Local storm report, Sep 4, 12:52 PM MST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
152 PM MDT Mon Sep 04 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     Tstm Wnd Gst     8 W Jewel Cave          43.73N 103.99W
09/04/2023  M63 mph          Custer             SD   Mesonet

&&

NWS
Local storm report, Sep 4, 1:01 PM MST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
201 PM MDT Mon Sep 04 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     Tstm Wnd Gst     8 W Jewel Cave          43.73N 103.99W
09/04/2023  M59 mph          Custer             SD   Mesonet

&&

DYE
Local storm report, Sep 4, 1:03 PM MST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
203 PM MDT Mon Sep 04 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     Tstm Wnd Gst     5 WNW Jewel Cave        43.77N 103.93W
09/04/2023  M52 mph          Custer             SD   Mesonet

&&

DYE
Local storm report, Sep 4, 1:06 PM MST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
206 PM MDT Mon Sep 04 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     Tstm Wnd Gst     Jewel Cave              43.73N 103.83W
09/04/2023  M53 mph          Custer             SD   Mesonet

&&

DYE
Special weather statement, Sep 4, 1:20 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Rapid City SD
220 PM MDT Mon Sep 4 2023

WYZ054-056-057-071-042100-
Northern Campbell WY-Northeastern Crook WY-Wyoming Black Hills WY-
Western Crook WY-
220 PM MDT Mon Sep 4 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CAMPBELL AND
NORTHWESTERN CROOK COUNTIES THROUGH 300 PM MDT...

At 220 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Rockypoint to 6 miles
northeast of New Haven to near Alva. Movement was north at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Rockypoint around 225 PM MDT.
  Lightning Flat around 230 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Wyoming.

&&

LAT...LON 4500 10518 4500 10429 4460 10450 4481 10523
TIME...MOT...LOC 2020Z 190DEG 25KT 4485 10506 4480 10473 4472 10445

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SE

The radar

The Rapid City radar (KUDX), 113 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crook

When
September 4, 1:35 PM MST
Where
Crook County, 5.9 mi E of Aladdin
Measured
1 in hail
Reported by
Public
Coordinates
44.640, -104.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121892.